Hail, Tulsa
- When
- May 13, 5:16 PM CST
- Where
- Tulsa County, 3 mi ESE of Jenks
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.003, -95.920
Strong thunderstorms developed over eastern Oklahoma during the evening of the 13th, ahead of a cold front that moved into the region. The strongest storms produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed over eastern Oklahoma during the evening of the 13th, ahead of a cold front that moved into the region. The strongest storms produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 1:00 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 200 PM CDT Sat May 13 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon and Tonight) Issued at 200 PM CDT Sat May 13 2023 Skies have mostly cleared after this morning's rain moved out of the area. The midday sun has allowed for the atmosphere to begin to recover from thunderstorms this morning, becoming increasingly unstable as we head further into the afternoon. Eastern Oklahoma and western Arkansas rain sandwiched between upper level ridging to the east and a slow moving upper low placed over western Texas and drifting northward. Therefore, upper level flow is mostly meridional from south to north this afternoon. A few showers and storms have moved back into far southeast Oklahoma early this afternoon within deeper moisture return following the dissipation of the MCS this morning. This moist axis will continue to spread northward throughout the afternoon and scattered thunderstorms are expected to develop across the region. As the atmosphere continues to destabilize, a few stronger storms could be capable of marginally severe hail and some strong wind gusts this afternoon and evening, however, relatively weak deep layer shear will likely limit any widespread severe potential this evening. Heavy downpours will also be likely within any thunderstorms and could lead to some localized areas of flash flooding, especially in urban areas and places that have received recent heavy rains. After sunset, storms are expected to weaken, with the loss of instability. some lingering showers with a few rumbles of thunder will continue to be possible overnight within the broad, moist southerly flow Bowlan && .LONG TERM... (Sunday through Saturday) Issued at 200 PM CDT Sat May 13 2023 Moist southerly flow will continue on Sunday as the upper low continues to slowly lift north into the Central Plains Region. Scattered shower and storm chances will again increase across the area during the afternoon and evening hours during peak diurnal heating times. Weak upper ridging looks to build into the region on Monday which should limit storm potential a little more on Monday, though the warm, moist airmass will still likely lead to some scattered storms again Monday afternoon. Upper level flow will begin to transition to more of a northwesterly flow regime through much of the rest of next week. An upper trough digging across the Midwest is progged to push a frontal boundary through the region late on Monday into Tuesday. This boundary could serve as a focus for additional storms Monday night, but the bigger impact will be the ushering in of a drier airmass for the middle of the week. Dewpoints are forecast to drop back into the 50s which in turn should limit rain chances for the middle of the week, though chances can't be ruled out completely each afternoon. Toward the end of the week, a stronger front remains on track in response to a strong shortwave trough digging across the Great Lakes Region. Rain and storm chances will likely increase again by Thursday/Friday, with cooler,drier air moving in behind the front for next weekend. Bowlan && .AVIATION... (18Z TAFS) Issued at 1224 PM CDT Sat May 13 2023 Scattered thunderstorms are expected to eventually re-develop this afternoon, initially across SE OK and WC AR, then points north and east late afternoon. Most of this activity should wane through the evening, with at least some signal remaining for some development either very lite tonight or early Sunday morning across eastern OK. Outside of storm impacts, conditions will remain VFR. && .PRELIMINARY POINT TEMPS/POPS... TUL 66 84 65 77 / 60 60 50 40 FSM 68 88 67 86 / 20 40 30 50 MLC 65 83 63 83 / 40 50 20 40 BVO 62 84 61 75 / 40 70 50 40 FYV 64 86 63 81 / 20 50 30 40 BYV 64 85 63 78 / 20 60 30 40 MKO 66 84 65 80 / 60 50 40 40 MIO 65 84 65 76 / 30 60 50 40 F10 64 82 64 80 / 40 50 40 40 HHW 66 84 65 85 / 50 40 20 30 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...04 LONG TERM....04 AVIATION...14
Hazardous Weather Outlook National Weather Service Tulsa OK 507 PM CDT Sat May 13 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 507 PM CDT Sat May 13 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Mainly Eastern Oklahoma. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms will continue to spread north across the area through early this evening. A few damaging wind gusts will be possible, mainly across eastern Oklahoma, and locally heavy rainfall is also possible. Storms are expected to decrease in coverage and intensity through the evening hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY through FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Daily chances of thunderstorms will continue this weekend and into next week as the weather pattern remains unsettled. The greatest potential for thunderstorms will be this weekend as an upper disturbance lifts north across west Texas, and a deep moist southerly flow aloft persists. Locally heavy rain will be the main concern during this time. However, a few storms may become strong to marginally severe. Thunderstorm potential may begin to decrease some toward the middle of next week as the upper flow pattern changes. A frontal boundary pushing in from the north will likely raise storm chances again by late next week. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
435 PM CDT Sat May 13 2023
ARZ010-019-132215-
Washington AR-Crawford AR-
435 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of northwestern
Crawford and southwestern Washington Counties through 515 PM CDT...
At 434 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Lee Creek, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
West Fork... Lee Creek...
Devils Den State Park... Brentwood...
Strickler... Blackburn...
Woolsey... Canehill...
Hogeye... Odell...
This includes Interstate 49 between mile markers 43 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3567 9432 3570 9446 3597 9438 3590 9406
TIME...MOT...LOC 2134Z 202DEG 21KT 3574 9435
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
450 PM CDT Sat May 13 2023
OKZ049-132230-
Pushmataha OK-
450 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of western Pushmataha
County through 530 PM CDT...
At 450 PM CDT, Doppler radar indicated a strong thunderstorm near
Kosoma, moving northwest at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Antlers... Moyers...
Kosoma... Kellond...
Dunbar... Eubanks...
Finley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3423 9563 3442 9578 3450 9578 3451 9567
3459 9567 3460 9563 3460 9552 3461 9551
3431 9543
TIME...MOT...LOC 2150Z 154DEG 17KT 3434 9558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
459 PM CDT Sat May 13 2023
OKZ076-132245-
Le Flore OK-
459 PM CDT Sat May 13 2023
...Strong thunderstorms will impact portions of east central Le Flore
County through 545 PM CDT...
At 459 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles southwest of Heavener to 4 miles west of
Mountain Fork. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Poteau... Heavener...
Howe... Hodgen...
Heavener Runestone Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3477 9478 3510 9464 3495 9445 3469 9445
3468 9446
TIME...MOT...LOC 2159Z 207DEG 26KT 3479 9470 3464 9450
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
546 PM CDT Sat May 13 2023
OKZ060-064>066-132330-
Tulsa OK-Okmulgee OK-Okfuskee OK-Creek OK-
546 PM CDT Sat May 13 2023
...Strong thunderstorms will impact portions of Creek, northwestern
Okmulgee, west central Tulsa and northwestern Okfuskee Counties
through 630 PM CDT...
At 545 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Mounds to 5 miles south of Slick
to 8 miles north of Paden. Movement was northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bristow... Sapulpa...
Mannford... Drumright...
Mounds... Kellyville...
Oilton... Depew...
Slick... Shamrock...
Keystone State Park... Silver City...
Milfay...
This includes Interstate 44 between mile markers 178 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3607 9662 3610 9657 3616 9624 3616 9620
3588 9605 3566 9624 3560 9662
TIME...MOT...LOC 2245Z 149DEG 21KT 3587 9614 3571 9628 3562 9657
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
552 PM CDT Sat May 13 2023
ARZ019-029-OKZ072-076-132330-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
552 PM CDT Sat May 13 2023
...Strong thunderstorms will impact portions of southwestern
Crawford, Sebastian, southeastern Sequoyah and northeastern Le Flore
Counties through 630 PM CDT...
At 552 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles northwest of Cameron to near Huntington.
Movement was north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fort Smith... Van Buren...
Greenwood... Barling...
Pocola... Roland...
Lavaca... Arkoma...
Mansfield... Hackett...
Huntington... Bonanza...
Midland... Cameron...
Moffett... Excelsior...
Fort Smith Regional Airport... Bloomer...
Burnville... Jenny Lind...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 321 and 327.
Interstate 540 between mile markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3544 9408 3539 9408 3508 9421 3506 9425
3506 9423 3504 9423 3513 9457 3545 9457
3545 9406
TIME...MOT...LOC 2252Z 187DEG 26KT 3515 9457 3505 9426
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
555 PM CDT Sat May 13 2023
OKZ054-060-132330-
Tulsa OK-Osage OK-
555 PM CDT Sat May 13 2023
...A strong thunderstorm will impact portions of southeastern Osage
and southeastern Tulsa Counties through 630 PM CDT...
At 554 PM CDT, Doppler radar indicated a strong thunderstorm over
Bixby, moving northwest at 25 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Bixby...
Jenks... Glenpool...
Catoosa... Turley...
Tulsa International Airport... Jenks Riverside Airport...
Gray... Leonard...
This includes Interstate 44 between mile markers 216 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 9582 3616 9581 3616 9580 3599 9576
3591 9576 3590 9582 3587 9590 3601 9603
3607 9603 3607 9609 3613 9614 3628 9609
TIME...MOT...LOC 2254Z 152DEG 20KT 3598 9587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089511.